Iodinated contrast-induced thyrotoxicosis
Iodinated contrast-induced thyrotoxicosis is rare and may occur in patients with pre-existing thyroid disease and through complications of thyrotoxicosis (e.g. cardiac arrhythmia) may be fatal. Patients with a normal thyroid gland are unaffected.
Patients with existing thyrotoxicosis should not receive iodinated contrast medium and high-risk patients (see below) should avoid iodinated contrast unless there is a strong indication .
A recent study has established a strong association between iodine contrast administration and subsequent new hyperthyroidism . Prevalence in iodine-deficient countries is estimated at 0.25-0.5% and in non-iodine deficient countries is 0.025%, although exact prevalence has yet to be determined.
Patients with multinodular goiter and Graves disease are considered at high risk. Other population groups at risk include:
- elderly (due to the increased prevalence of nodular thyroid disease)
- people living in areas of endemic iodine deficiency
Administration of iodinated contrast results in a large iodine load to the thyroid (at least 90 times the daily recommended intake), which may lead to increased secretion of thyroid hormones (see: Jod-Basedow phenomenon).
Hyperthyroidism develops over 2-12 weeks and is more commonly latent (i.e. clinically silent) than overt (i.e. thyrotoxicosis) .
Treatment and prognosis
Various treatment schedules have been proposed for prophylaxis , however, it is not unanimously recommended . Patients at high risk, especially those with an underlying unstable cardiovascular disease, should have thyroid function tests carefully monitored after administration .